High Wind, Garfield
- When
- April 14, 1:25 PM MST to 2:25 PM MST
- Where
- Garfield forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
An intense area of low pressure tracked from central Montana into southern Saskatchewan sending a strong cold front across northeast Montana. Strong gradient winds in the wake of a cold front produced a period of strong wind across much of northeast Montana during the afternoon and early evening hours.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An intense area of low pressure tracked from central Montana into southern Saskatchewan sending a strong cold front across northeast Montana. Strong gradient winds in the wake of a cold front produced a period of strong wind across much of northeast Montana during the afternoon and early evening hours. The strong winds uprooted a large tree in Plentywood, and caused a slide in camper to flip over just outside of Wolf Point. Sustained winds of 40 to 49 mph were common with wind gusts of 58 to 74 mph. A few of the more impressive wind gusts included:Bluff Creek Raws Site (Valley County): 74 mphWhitewater (Phillips County): 67 mphMalta (Phillips County): 65 mphKing Coulee Raws Site (Valley County): 64 mph
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 14, 1:00 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 200 PM MDT THU APR 14 2005 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... SURFACE LOW LIFTING THROUGH SASKATCHEWAN WITH COLD FRONT TO THE NORTH DAKOTA BORDER. WEST WINDS GUSTING 30-40 MPH AND WILL BE SLOW TO DIMINISH THIS EVENING. LAKE WIND ADVISORY CONTINUES UNTIL 9PM. SHOWERS STARTING TO POP UP OVER NORTHWEST ZONES WITH THE UPPER TROF ROTATING INTO WESTERN MONTANA AND BRINGING COLDER AIR INTO EASTERN MONTANA. AS TROF LIFTS INTO CANADA OVERNIGHT IT WILL TAKE THE MOISTURE WITH IT AND OPEN MONTANA TO DRIER WESTERLY FLOW INTO THE WEEKEND. FOR FRIDAY AND SATURDAY UPPER FLOW IS GENERALLY WEST TRENDING SOUTHWEST BY THE END OF THE PERIOD AS NEXT TROF APPROACHES THE PACIFIC NORTHWEST. SURFACE HIGH PRESSURE BUILDS OUT OF THE GREAT BASIN ON FRIDAY WITH LEE TROF DEVELOPING ON SATURDAY. COLD AIR QUICKLY REPLACED BY WARM AIR ADVECTION AND RISING HEIGHTS AND THICKNESSES AS FLOW TURNS SOUTHWEST. MAIN CONCERN DURING THE PERIOD WILL BE WINDS. FRIDAY WILL BE BORDERLINE FOR LAKE WIND ADVISORY AS STEEP LAPSE RATES AND GOOD MIXING BUT WEAKER WINDS ALOFT. WITH THE CURRENT ADVISORY IN EFFECT WILL HOLD OFF ON ISSUING ANYTHING FOR FRIDAY AND ALLOW MID SHIFT TO EVALUATE FURTHER. EBERT .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST TODAY. FRONT STILL ON TRACK TO PASS LATE IN THE WEEKEND...ALLOWING COOLER AIR CLOSER TO NORMAL BACK INTO THE REGION. AHEAD OF THE FRONT ON SUNDAY...FORECAST ALREADY HAS GOOD HANDLE ON EXTENT OF WARM TEMPERATURES SO SEE NO REASON TO MAKE CHANGES. EXACT TRACK OF TROUGH STILL UNCERTAIN FOR MIDWEEK...BUT WITH COOL POOL ALOFT AND SOME MOISTURE...MAY SEE SOME SCATTERED SHOWERS TUESDAY AND WEDNESDAY. SINCE MODELS NOT IN THE BEST AGREEMENT WITH AMOUNT OF MOISTURE TO WORK WITH...WILL KEEP DRY FORECAST FOR NOW. MID SHIFT MAY WANT TO TAKE A CLOSER LOOK AT THIS TONIGHT. MODELS APPEAR TO SHIFT TROUGH OUT OF THE REGION BY THE END OF THE WEEK...SO DRY WITH SLIGHT WARMING TREND TREND LOOKS ON TRACK. JAZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT PECK LAKE IN EFFECT UNTIL 9 PM TONIGHT.. WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 559 AM MDT THU APR 14 2005 MTZ016>027-059>062-151200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 559 AM MDT THU APR 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9 PM FOR FORT PECK LAKE. FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE AGAIN FRIDAY AS WIND IS EXPECTED TO INCREASE TO ADVISORY OR NEAR ADVISORY CRITERIA BY LATE MORNING. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
12 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443406, 5443402, 5443404, 5443405, 5443401, 5443408, 5443411, 5443412, 5443403, 5443407, 5443409, 5443410.